Wednesday, November 11, 2009

Well, it sounded like a good plan

Taking medicine at dinner time sounded like a good plan, but it looks like we won't be able to try it for a while.

Victoria woke up this morning covered from head to toe in an awful looking rash. Of course I called the pediatric infectious disease doctor and they told me to bring her in right away. The rash (most likely erythema multiforme) can been seen as a reaction to certain drugs including sulfa drugs, which is what Reyataz (one of the two drugs she was on) is. This rash along with her other symptoms over the week of occasional vomitting, severe malaise and hyperbilirubinemia (she is yellow from a build up of bilirubin in her blood caused by the drug not letting her body break it down like it normally would) leads us to think that this is an allergic reaction to the drug rather than just side effects.

So, we have been advised to stop all of her medications right away. We are going to give her about 10 days to 2 weeks to get all of it out of her system and to get back to feeling herself. At that point we will re-evaluate what medicines we are going to try. It looks like Reyataz was causing all of this, so I'm not sure if we will continue with the Epzicom when we restart or try something different. We will definitely be trying a different protease inhibitor (what Reyataz is) with a completely different chemical make-up to try to avoid any bad reactions.

Victoria's doctor feels strongly that in order for patients to maintain long term compliance with their HIV meds, that it needs to be something that just becomes part of their daily routine. If it is causing her so much trouble that she is sick all time and not herself, then it is not what we want. We will find the right combination for her.

We do know that she can swallow pills now though, so we can keep that in mind when choosing the next drug combination. I also hope we can keep with a once a day regimine, but we'll see. If we can do it once a day, we will start with giving them at dinner time like we had planned to try with these meds. For the next couple of weeks though Victoria doesn't have to take any medicine and she is happy about that! She was already back to her cheerful, talkative, crazy self today (well, other than the awful looking rash).


  1. :( Sorry! Very strange, when you posted your first post about her throwing up, I thought, "I wonder if she could be allergic to it?" But then read more about it being a side effect...
    Bless her heart- can nothing just be easy?!
    In order to keep it being part of her daily routine, can you give her a placebo of some sort, or a vitamin? Something to show her that not all pills will make her sick? And keep in continuance with her daily pill popping routine?

  2. I'm sorry. :( I will be praying that the next combination will be easy for her and you all.

  3. I am so sorry your poor little gilr is having such a hard time!!

  4. Oh no! I hope her rash isn't too painful. I've never heard of such an allergy/reaction before. That is just awful. I REALLY hope she feels better soon.